Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 5, 2018, 7:08 PM EDT for Northampton County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 7:08 PM EDT (23:08 UTC)
- Expired
- Jul 5, 2018, 7:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Philadelphia/Mount Holly
County Northampton County, PA
The radar
The Philadelphia radar (KDIX), 123 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664 WWUS81 KPHI 052308 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 708 PM EDT THU JUL 5 2018 PAZ054-055-061-062-052345- Lehigh-Monroe-Northampton-Carbon- 708 PM EDT THU JUL 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEHIGH... SOUTHEASTERN CARBON...SOUTH CENTRAL MONROE AND NORTHAMPTON COUNTIES... At 706 PM EDT, a strong thunderstorm was located near Northampton, or 9 miles north of Allentown, moving northeast at 20 mph. Hail up to pea size and wind gusts to 30 mph are possible with this storm. Locations impacted include... Allentown, Bethlehem, Northampton, Nazareth, Palmerton, Bangor, Slatington, Pen Argyl, Wind Gap, Bath, Walnutport, Belfast, Tatamy, East Bangor, Steuben, Brodheadsville, Kunkletown, Neffs, Gilbert and Coffeetown. Heavy rainfall is also occurring with this storm, which may cause ponding of water in poor drainage areas, including roads. Do not drive your vehicle through flooded roadways. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4056 7546 4071 7569 4101 7538 4084 7511 TIME...MOT...LOC 2306Z 219DEG 16KT 4072 7554 $$ LF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:56 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 5, 3:56 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
356 PM EDT Thu Jul 5 2018
.SYNOPSIS...
A cold front will approach from the west late tonight and move
across the area on Friday. The front will move offshore Friday
night, then high pressure builds across the region over the
weekend. This high will shift southward on Monday, before a
front approaches late Monday night. This frontal system is
forecast to move across the area Tuesday, and may linger near
the Mid Atlantic into the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered cumulus has developed in the tropical airmass in our
region. Also, there have been isolated showers this afternoon.
They have been located mainly in southeastern New Jersey,
central and southern Delaware and eastern Maryland in the
vicinity of the sea and bay breeze fronts. Also, there have been
some showers that have drifted from the lower Susquehanna River
Valley into Berks County. The showers are expected to remain
isolated into this evening and there could be a few lightning
strikes. The precipitation may diminish a bit after dark.
Showers and thunderstorms associated with a cold front
approaching from the northwest should begin moving into our
counties in eastern Pennsylvania and northern New Jersey toward
daybreak. Precipitable water values are forecast to rise into
the 2.2 to 2.4 inch range by that time. As a result, locally
heavy rainfall is likely. We have issued a Flash Flood Watch for
our counties along and to the northwest of the Interstate 95
Corridor with the exception of Carbon County and Monroe County
in Pennsylvania, and Sussex County in New Jersey. Those three
counties are generally a little less susceptible to flash
flooding than areas to the south due to their development
patterns and more rural character.
A light south to southwest wind is expected for tonight. Lows should
favor the 70 to 75 degree range.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The main line of showers and thunderstorms out ahead of the
approaching cold front should reach the Poconos, northwestern
New Jersey, the Lehigh Valley and Berks County by 8:00 am. It is
expected to reach the Interstate 95 Corridor during the morning
hours, and the coastal counties of southeastern New Jersey and
Delaware in the afternoon.
Rainfall totals of a half inch to two inches should be common,
with local amounts up to 3 or 4 inches possible. The Flash Flood
Watch will continue into the early afternoon hours.
The precipitation is anticipated to end from northwest to
southeast in much of our region during the afternoon. It should
be over in all but far southern New Jersey, southern Delaware
and the adjacent counties of eastern Maryland before the evening
commute.
The actual cold frontal passage is anticipated to lag behind
the back edge of the rain by about 3 or 4 hours.
Highs on Friday are expected to range from the upper 70s to the
middle 80s. A southwest wind 5 to 10 MPH is forecast to become
westerly.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The cold front that brings the heavy rainfall on Friday will be
pushing offshore by Friday evening and farther offshore
overnight. There could be some showers and thunderstorms that
may continue across far southern New Jersey and Delmarva into
the early evening as the front pushes offshore. However, as it
pulls farther out of the area through the evening and overnight,
shower chances will diminish and come to an end. Winds behind
the front may begin to gust across the are around 20-25 mph.
High pressure builds across the region over the weekend, which
will provide fair conditions and a return of near normal or
slightly below conditions. Dewpoints will be markedly lower than
the past week, so it will feel quite comfortable over the
weekend.
On Monday, the high shifts to our south, and a return of warmer
than normal conditions and increasing humidity returns. Monday
is expected to remain dry however as PW values remain fairly
low.
Late on Monday night, a frontal boundary will be approaching
the area from the west. The forecast is expected to remain dry
through the night. However, by Tuesday, the front is expected to
make its way across the area, and likely have a slow
progression. Temperatures will increase on Tuesday, and humidity
will increase as well. However, precipitable waters are only
expected to increase to around 1.5 inches, especially south of
the frontal boundary. So we are not expecting widespread showers
at this time, especially since is not any strong short
waves/vorticity impulses expected through Tuesday night.
By the middle of next week, an upper trough will be moving
offshore and a weak frontal system and low pressure may begin
impacting the region. This may bring a slightly increased chance
for showers and storms, however westerly to northwesterly flow
and increasing heights aloft behind the weak front will likely
inhibit any significant precip chances. Temperatures will remain
slightly above normal through this period.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Into this evening...Mainly VFR with isolated showers. South
wind 5 to 10 knots.
Overnight...Mainly VFR at first. Conditions falling to MVFR and
IFR as showers and thunderstorms arrive from the northwest
after about 08Z. Southwest wind 5 to 10 knots.
Friday...MVFR and IFR in the morning with showers and
thunderstorms. The rain will be heavy at times. Conditions
improving to VFR from northwest to southeast in the afternoon.
Southwest wind 5 to 10 knots becoming west.
OUTLOOK...
Friday night...Showers and thunderstorms end from west to east.
Winds likely to increase behind the front, and may gust around
20 knots.
Saturday-Monday night...VFR conditions expected.
Tuesday...Generally VFR conditions expected. A few isolated
showers/thunderstorms possible which may temporarily lower
conditions.
&&
.MARINE...
South wind increasing to 10 to 15 knots tonight, becoming
southwest on Friday as a cold front approaches from the
northwest.
Wave heights on our ocean waters will build to 3 to 4 feet for
tonight and Friday. Waves on Delaware Bay are forecast to be 1
to 3 feet.
OUTLOOK...
Friday night-Saturday...Showers and thunderstorms likely in the
evening Friday which will create locally higher winds and
waves. Then winds and waves increase behind the front to Small
Craft Advisory levels and continue through Saturday.
Saturday night-Sunday...Winds lower below advisory levels,
however, seas may remain near advisory levels for the southern
half of the New Jersey and Delaware coastal waters.
Sunday night-Monday...Conditions likely to be below advisory
levels for all areas.
Monday night-Tuesday night...Conditions likely to remain below
advisory levels. However, winds could gust around 20 knots at
times.
RIP CURRENTS...
A south wind at 5 to 10 MPH, breaking waves around 2 feet and a
wave period about 8 seconds will maintain a low risk for the
development of dangerous rip currents for the balance of today.
A low risk is anticipated again for Friday, as the wind veers
to the southwest.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 2 AM EDT Friday through Friday
afternoon for PAZ060>062-070-071-101>106.
NJ...Flash Flood Watch from 2 AM EDT Friday through Friday
afternoon for NJZ007>010-012>019.
DE...Flash Flood Watch from 2 AM EDT Friday through Friday
afternoon for DEZ001.
MD...Flash Flood Watch from 2 AM EDT Friday through Friday
afternoon for MDZ008.
MARINE...None.
&&
Synopsis...Robertson
Near Term...Iovino
Short Term...Iovino
Long Term...Robertson/Staarmann/McCarthy
Aviation...Robertson/Staarmann/McCarthy
Marine...Robertson/Staarmann/McCarthyHazardous weather outlook, Jul 5, 3:59 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 359 PM EDT Thu Jul 5 2018 DEZ001-MDZ008-NJZ007>010-012>019-PAZ060>062-070-071-101>106-062000- New Castle-Cecil-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 359 PM EDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT FRIDAY THROUGH FRIDAY AFTERNOON... This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002>004-MDZ012-015-019-020-NJZ001-020>027-PAZ054-055-062000- Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe- 359 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, northern New Jersey, southern New Jersey and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday, showers and thunderstorms are likely, and they will be capable of producing locally heavy rainfall. There is potential for urban and poor-drainage flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-062000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 359 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday, showers and thunderstorms are likely and they will be capable of producing gusty winds and locally higher seas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 5, 2:10 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EDT THU JUL 05 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD PRINCETON JUNCTION 40.32N 74.62W
07/03/2018 MERCER NJ BROADCAST MEDIA
REPORT AND VIDEO OF FLASH FLOODING OCCURING AT THE NJ
TRANSIT STATION. THE PEDESTRIAN TUNNEL HAD FILLED UP
WITH WATER
&&
EVENT NUMBER PHI1801072
STAARMANNSpecial weather statement, Jul 5, 2:18 PM EDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
218 PM EDT THU JUL 5 2018
DEZ002>004-MDZ012-015-019-020-051900-
Inland Sussex-Kent-Delaware Beaches-Queen
Anne's-Talbot-Kent-Caroline-
218 PM EDT THU JUL 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...KENT...
TALBOT...QUEEN ANNE'S...CAROLINE AND SOUTHWESTERN KENT COUNTIES...
At 214 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Harmony to near Milton. Movement was
north-northwest at 5 to 10 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Dover, Easton, Georgetown, Centerville, Milford, Seaford,
Chestertown, Denton, Centreville, Millsboro, Laurel, Harrington,
Camden, Lewes, Federalsburg, Milton, Selbyville, Bridgeville,
Greensboro and Oakland.
Heavy rain is also occurring with these storms, with localized
rainfall amounts between one half and three quarters of an inch of
in a brief period of time, which may cause ponding of water in poor
drainage areas including roads. Do not drive your vehicle through
flooded roadways.
Some cloud to ground lightning is also occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3864 7571 3871 7584 3857 7602
3864 7615 3924 7618 3918 7541 3891 7531
3879 7510 3880 7509 3867 7507 3869 7508
3864 7513 3866 7507 3861 7506 3859 7521
3860 7506 3845 7505
TIME...MOT...LOC 1814Z 149DEG 6KT 3880 7588 3874 7533
LFSpecial weather statement, Jul 5, 7:04 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
704 PM EDT THU JUL 5 2018
PAZ061-103-105-052345-
Upper Bucks-Lehigh-Western Montgomery-
704 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
SOUTHEASTERN LEHIGH AND NORTHWESTERN BUCKS COUNTIES...
At 702 PM EDT, a strong thunderstorm was located over Green Lane, or
17 miles south of Allentown, moving north at 15 mph.
hail up to pea size and wind gusts to 30 mph are possible with this
storm.
This storm will be near...
Bally around 715 PM EDT.
East Greenville around 720 PM EDT.
Geryville around 725 PM EDT.
Zionsville around 740 PM EDT.
Emmaus and Quakertown around 745 PM EDT.
Other locations impacted by this storm include Telford, Macungie,
Harleysville, Coopersburg, Trumbauersville, Sellersville, Pennsburg,
Richlandtown, Red Hill and Skippack.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
LAT...LON 4039 7559 4045 7553 4047 7557 4056 7555
4047 7521 4021 7539 4027 7561
TIME...MOT...LOC 2302Z 198DEG 13KT 4033 7550
LFSpecial weather statement, Jul 5, 7:08 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 708 PM EDT THU JUL 5 2018 PAZ054-055-061-062-052345- Lehigh-Monroe-Northampton-Carbon- 708 PM EDT THU JUL 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEHIGH... SOUTHEASTERN CARBON...SOUTH CENTRAL MONROE AND NORTHAMPTON COUNTIES... At 706 PM EDT, a strong thunderstorm was located near Northampton, or 9 miles north of Allentown, moving northeast at 20 mph. Hail up to pea size and wind gusts to 30 mph are possible with this storm. Locations impacted include... Allentown, Bethlehem, Northampton, Nazareth, Palmerton, Bangor, Slatington, Pen Argyl, Wind Gap, Bath, Walnutport, Belfast, Tatamy, East Bangor, Steuben, Brodheadsville, Kunkletown, Neffs, Gilbert and Coffeetown. Heavy rainfall is also occurring with this storm, which may cause ponding of water in poor drainage areas, including roads. Do not drive your vehicle through flooded roadways. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4056 7546 4071 7569 4101 7538 4084 7511 TIME...MOT...LOC 2306Z 219DEG 16KT 4072 7554 LF
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:59 PM EDT | Flash Flood Watch | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more | 20 hr |
| Jul 5, 7:04 PM EDT | Special Weather Statement | PHI | Montgomery | 41 min |
| Jul 5, 2:18 PM EDT | Special Weather Statement | PHI | Kent, Sussex | 42 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.